Hostname: page-component-f7d5f74f5-5d7d4 Total loading time: 0 Render date: 2023-10-02T21:32:18.879Z Has data issue: false Feature Flags: { "corePageComponentGetUserInfoFromSharedSession": true, "coreDisableEcommerce": false, "coreDisableSocialShare": false, "coreDisableEcommerceForArticlePurchase": false, "coreDisableEcommerceForBookPurchase": false, "coreDisableEcommerceForElementPurchase": false, "coreUseNewShare": true, "useRatesEcommerce": true } hasContentIssue false


Published online by Cambridge University Press:  13 February 2018

Vladimir Kadets
School of Mathematics and Informatics, V. N. Karazin Kharkiv National University, pl. Svobody 4, 61022 Kharkiv, Ukraine (
Ginés López
Departamento de Análisis Matemático, Facultad de Ciencias, Universidad de Granada, 18071 Granada, Spain (;
Miguel Martín
Departamento de Análisis Matemático, Facultad de Ciencias, Universidad de Granada, 18071 Granada, Spain (;
Dirk Werner
Department of Mathematics, Freie Universität Berlin, Arnimallee 6, D-14195 Berlin, Germany (


We present a construction that enables one to find Banach spaces $X$ whose sets $\operatorname{NA}(X)$ of norm attaining functionals do not contain two-dimensional subspaces and such that, consequently, $X$ does not contain proximinal subspaces of finite codimension greater than one, extending the results recently provided by Read [Banach spaces with no proximinal subspaces of codimension 2, Israel J. Math. (to appear)] and Rmoutil [Norm-attaining functionals need not contain 2-dimensional subspaces, J. Funct. Anal. 272 (2017), 918–928]. Roughly speaking, we construct an equivalent renorming with the requested properties for every Banach space $X$ where the set $\operatorname{NA}(X)$ for the original norm is not “too large”. The construction can be applied to every Banach space containing $c_{0}$ and having a countable system of norming functionals, in particular, to separable Banach spaces containing $c_{0}$. We also provide some geometric properties of the norms we have constructed.

Research Article
© Cambridge University Press 2018 

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


Acosta, M. D., Denseness of norm-attaining operators into strictly convex spaces, Proc. Roy. Soc. Edinburgh 129A (1999), 11071114.CrossRefGoogle Scholar
Acosta, M. D., Norm-attaining operators into L 1(𝜇), in Function Spaces. Proceedings of the 3rd Conference, Edwardsville, IL, USA, May 19–23, 1998 (ed. Jarosz, K.), Contemporary Mathematics, Volume 232, pp. 111 (American Mathematical Society, Providence, RI, 1999).Google Scholar
Acosta, M. D., Aizpuru, A., Aron, R. M. and García-Pacheco, F., Functionals that do not attain their norm, Bull. Belg. Math. Soc. Simon Stevin 14 (2007), 407418.Google Scholar
Albiac, F. and Kalton, N., Topics in Banach Space Theory, second edition, Graduate Texts in Mathematics, Volume 233 (Springer, New York, 2016).CrossRefGoogle Scholar
Banach, S., Théorie des Opérations Linéaires, Monografie Matematyczne, Volume 1 (Seminarium Matematyczne Uniwersytetu Warszawskiego, Instytut Matematyczny PAN, Warszawa, 1932).Google Scholar
Bandyopadhyay, P. and Godefroy, G., Linear structures in the set of norm-attaining functionals on a Banach space, J. Convex Anal. 13 (2006), 489497.Google Scholar
Bogachev, V. I., Measure Theory, Volume II (Springer, New York, 2007).CrossRefGoogle Scholar
Bourgain, J., On dentability and the Bishop-Phelps property, Israel J. Math. 28 (1977), 265271.CrossRefGoogle Scholar
Bourgain, J., La propriété de Radon-Nikodým, Publ. Math. Univ. Pierre Marie Curie 36 (1979).Google Scholar
Bourgin, R. R., Geometric Aspects of Convex Sets with the Radon-Nikodym Property, Lecture Notes in Mathematics, Volume 993 (Springer, Berlin–Heidelberg–New York, 1983).CrossRefGoogle Scholar
Cross, R. W., On the continuous linear image of a Banach space, J. Aust. Math. Soc. (Series A) 29 (1980), 219234.CrossRefGoogle Scholar
Cross, R. W., Ostrovskii, M. I. and Shevchik, V. V., Operator ranges in Banach spaces I, Math. Nachr. 173 (1995), 91114.CrossRefGoogle Scholar
Dancer, E. N. and Sims, B., Weak star separability, Bull. Aust. Math. Soc. 20 (1979), 253257.CrossRefGoogle Scholar
Debs, G., Godefroy, G. and Saint Raymond, J., Topological properties of the set of norm-attaining linear functionals, Canad. J. Math. 47 (1995), 318329.CrossRefGoogle Scholar
Deville, R., Godefroy, G. and Zizler, V., Smoothness and Renormings in Banach Spaces, Pitman Monographs and Surveys in Pure and Applied Mathematics, Volume 64 (Longman Scientific & Technical, London, 1993).Google Scholar
Diestel, J., Geometry of Banach Spaces. Selected Topics, Lecture Notes in Mathematics, Volume 485 (Springer, Berlin–Heidelberg–New York, 1975).CrossRefGoogle Scholar
Fabian, M., Habala, P., Hájek, P., Montesinos, V., Pelant, J. and Zizler, V., Functional Analysis and Infinite-Dimensional Geometry (Springer, New York, 2001).CrossRefGoogle Scholar
Fillmore, P. A. and Williams, J. P., On operator ranges, Adv. Math. 7 (1971), 254281.CrossRefGoogle Scholar
Fonf, V. and Lindenstrauss, J., Boundaries and generation of convex sets, Israel J. Math. 136 (2003), 157172.CrossRefGoogle Scholar
Godefroy, G., The Banach space c 0 , Extracta Math. 16 (2001), 125.Google Scholar
Harmand, P., Werner, D. and Werner, W., M-Ideals in Banach Spaces and Banach Algebras, Lecture Notes in Mathematics, Volume 1547 (Springer, Berlin–Heidelberg–New York, 1993).CrossRefGoogle Scholar
Kadets, V. M., López, G. and Martín, M., Some geometric properties of Read’s space, J. Funct. Anal. 274(3) (2018), 889899.CrossRefGoogle Scholar
Kaufman, R., Topics on analytic sets, Fund. Math. 139 (1991), 215229.CrossRefGoogle Scholar
Kelley, J. L. and Namioka, I., Linear Topological Spaces, Graduate Texts in Mathematics, Volume 36 (Springer, New York, 1976).Google Scholar
Lindenstrauss, J. and Tzafriri, L., Classical Banach Spaces I: Sequence Spaces (Springer, New York, 1977).CrossRefGoogle Scholar
Nygaard, O., Thick sets in Banach spaces and their properties, Quaest. Math. 29 (2006), 5972.CrossRefGoogle Scholar
Partington, J. R., Equivalent norms on spaces of bounded functions, Israel J. Math. 35 (1980), 205209.CrossRefGoogle Scholar
Read, C. J., Banach spaces with no proximinal subspaces of codimension 2, Israel J. Math. doi:10.1007/s11856-017-1627-3.Google Scholar
Rmoutil, M., Norm-attaining functionals need not contain 2-dimensional subspaces, J. Funct. Anal. 272 (2017), 918928.CrossRefGoogle Scholar
Rogers, C. A. and Jayne, J., K-analytic sets, in Analytic Sets (ed. Rogers, C. A. et al. ), pp. 1181 (Academic Press, London–New York–Toronto–Sydney–San Francisco, 1980).Google Scholar
Shevchik, V. V., On subspaces of a Banach space that coincide with the ranges of continuous linear operators, Rev. Roumaine Math. Pures Appl. 31 (1986), 6571.Google Scholar
Singer, I., The theory of best approximation and functional analysis, in Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, Volume 13 (Society for Industrial and Applied Mathematics, Philadelphia, PA, 1974).Google Scholar
Wilansky, A., Modern Methods in Topological Vector Spaces (McGraw-Hill, New York, 1978).Google Scholar